Side Effects Revealed: Women Share Their Experiences with Breast Cancer Drugs
By Christine Cupaiuolo — July 1, 2008
Our Bodies Our Blog has invited the folks at Breast Cancer Action to write monthly guest posts on breast cancer and related issues.
by Pauli Ojea
Women facing a life-threatening illness like breast cancer often have very difficult decisions to make about whether they can live with the side effects of what could be a helpful drug. Deciding whether the benefits outweigh the risks can happen only if all the information on side effects is available. All too often it’s not.
In an effort to remedy this situation, Breast Cancer Action (BCA) just released a report on women’s experiences with side effects of aromatase inhibitors (AIs), a common class of drugs for breast cancer treatment. In doing so, we hope to encourage additional research on how AIs affect women.
For women living with estrogen-receptor-positive breast cancer, AIs are a relatively new class of drugs that have quickly become the standard of care. Limited information about AI side effects is available, but there’s still a lot we don’t know.
Arimidex, the first AI, was approved by the FDA in 1996 for breast cancer treatment. Soon after, BCA started hearing from women whose doctors were recommending Arimidex, asking what the known side effects were and how long they should stay on the drug.
Knowing that the FDA couldn’t — and the drug industry wouldn’t — collect this information in a way that’s helpful to patients, we decided to do it ourselves. We wanted to make sure that this information was being captured somewhere. So, with an online survey we launched in 2005, we began collecting information from women about their experience on the three AIs approved for use in breast cancer: anastrozole (Arimidex), letrozole (Femara) and exemestane (Aromasin).
In 2007, we released a preliminary report based on the first 612 responses to the survey. Our new release, “Side Effects Revisited: Women’s Experiences with Aromatase Inhibitors,” is based on nearly 1,200 responses. The most common side effects reported continue to be hot flashes, bone pain, tiredness, muscle pain and insomnia. We also found that more than 25 percent of respondents experienced side effects so severe they decided to stop taking their AI. This is particularly troubling, because it means that the side effects were so bad that women felt they would rather risk a breast cancer recurrence than experience such poor quality of life.
The report also found that the women who took our survey (which is not necessarily a representative sample of all women taking an AI) are on average much younger than the women who have been studied in clinical trials of these drugs. These younger women — and by younger we mean under 60 — are experiencing more and worse side effects than older women on AIs. This is particularly true for younger women whose menopause was induced.
As a result, they’re experiencing very real quality-of-life issues that aren’t reflected in clinical trial data thus far. These results tell us that it will be crucial for future studies to look at how AIs are affecting younger women.
Here at BCA, we understand that patients almost always know before the medical community does what side effects they are experiencing. Through these reports on AI side effects, we hope to encourage additional research on the long-term side effects for all women taking these drugs. After all, this information is what allows people to make informed decisions about their health care — a value that’s critically important to all of us.
Pauli Ojea is the community organizer at Breast Cancer Action, where she mobilizes people to do something besides worry. Read BCA’s full report on women’s experiences with side effects of aromatase inhibitors, including quotes from the women themselves. Visit http://community.breastcancer.org to join online discussions on the topic.
Pauli rocks, and so does BCA! Thank you for all the work you do on behalf of all (us) survivors. ~ Nicole from YSC
I remember when my mother was battling breast cancer; it was one of the hardest times of her life! Its hard enough to fight this terrible disease let alone have to take drugs that can cause serious health maladies. I’m blessed to have a mother who survived; harmful drugs didn’t keep her down!
I was IIIa, and menopausal coming out of chemo at almost 51, with a double mastectomy (second one elective) and immediate reconstruction both sides. (Beautiful work at Mercy Hospital in Baltimore.)
I declined AI and tamoxifen.
I didn’t want that stuff in my body. Chemo was stupid enough.
A woman’s body without estrogen? What a crazy experiment. Tamoxifen conceptually made more sense.
But when I looked at the numbers, I didn’t see where the after-care drugs made enough difference compared to my quality of life.
I set to work repairing my immune system.
I thought I had to take an estrogen receptor or the cancer would come back. I am currently taking arimidex and I do not like the side effects at all. Does it normally make a person nauseas?
Hi Jane. How are you doing? I was diagnosed with stage 1, grade 1, T1b N0 M0 invasive ductal carcinoma in June 2007. I do not want to take tamoxifen or an AI. I underwent a lumpectomy with clean margins, negative sentinel node, and 6 weeks of radiation therapy. I fear the side effects of both tamoxifen and AI. I have a cousin who had breast cancer following which she took tamoxifen and had a stroke. I have degenerative joint disease in my spine and I really do not want to exacerbate that with the use of an AI. I am feeling like my numbers are reasonably good to forego the use of these drugs. At any rate, can you refer me to the sites where you looked at the numbers your refer to in making your decision. Thank you. I appreciate. I wish you best.
I have had high blood pressure since entering menopause at age 54. I am now 68. Had stage 1 breast cancer, lumpectomy and radiation in 2015. Started Letrazole in September 2015. Since then, my blood pressure cannot be controlled, even with highest dosage of blood pressure medicine and nerve pill. Went off Letrazole three days ago and my blood pressure is back to normal. I went off letrazole as a test, especially since my primary care quack tells me that it is not the cause. I am seriously thinking of staying off Letrazole. Anyone else had this experience? I am scared to death but I would rather take my chances than have a stroke and be a vegetable.